I recently attended a call to a ‘male unconscious, life status questionable?’ The location was close to the centre of Big City alongside a public footpath. On arriving scene we were shown to where two Police officers were standing near to some bushes. ‘He’s in there!‘ One of the officers pointed to the nearest large bush which hid from public view a ‘smackheads den’.
We carefully climbed through the bushes trying to avoid the discarded syringes that were lying around everywhere until we found our call. The male was on his back, eyes closed, skin looking a very pale colour with just a hint of dusky blue starting to appear around the mouth. It was easy to see that his resps were down…really down! He was breathing at about 4 times a minute (normal rate should be 16 – 20 for a young adult at rest).
His pupils were more pinpoint than a big bag of pin pointy things on national pin point day! It was safe to assume that he had ‘gone over’ or had o/d on heroin. I grabbed hold of his shoulders and give him a good ‘ragging’ which elicited a slight response. One of the amazing things about reversing a heroin overdose is the simplicity of certain techniques. We sometimes attend addicts who have overdosed and are soaking wet through their friends dumping them in the bath or shower.
Grabbing an overdose by the shoulders and pulling them upright throws the head back quite forcefully (obviously we would not do this if trauma was suspected). This has an effect on the baroceptors and nerves within the neck and sends a message to the respiratory centre in the brain to kick in again. This sometimes does not work and we go to plan B. Of which all will become clear.
Our patient managed to struggle to his feet with our help. As he did so I could see the needles he had been lying on and other debris such as the plastic shopping bags that had once held stolen items used to pay for their hit. Various empty cans of extra strength lager lay about. This was about four feet from the public footpath were kids played up and down on their bikes. Our patient was still under the influence but breathing properly although he kept drifting off.
We were approximately a hundred metres from our truck. ‘Come on then matey, sit on our little chair…’ Our patient sat down on the floor instead, his head dropped onto his chest and his arms hung by his side. This is a common response to heroin overdose and usually does not present much of a problem…usually. Sometimes they can go back over and go into respiratory arrest. If we are there then we can sort it out. If they are on their own…there is every chance that they will have a very long sleep…forever!
‘Right, I’m off back to the truck to get the NARCAN’ (Powerful opioid antagonist that reverses overdoses and respiratory depression if administered at the right time). As soon as I had finished saying the sentence our patient sparked up and was on his feet like a shot. ‘NARCAN…no way! I don’t want no NARCAN!’ Through half closed eyes and on unsteady feet he made his way off down the footpath. He made it about ten feet away when he stopped, dropped his head and started to buckle at the knees.
‘Look fella! I’ll give you a loading shot of NARCAN and then we can decide what to do with you!’ I said to him as I shook him awake again. ‘NARCAN…don’t want that stuff…do you know how much I paid for my hit?’And with that he was off again on his travels. For another ten feet. He stopped again…started to buckle at the knees again. Turning to my crew mate I mention again about going back to the truck and getting the NARCAN. ‘No way I said…I’m off…don’t want NARCAN!’ Off he went again staggering down the footpath…for another ten feet!
This time I just say the word out loud ‘NARCAN’ It has the desired effect, he re-sparks up and walks away. Every ten feet or so he stops…and I shout out ‘NARCAN!’ This goes on for almost a hundred metres until he disappears around the corner. I have never known NARCAN to be so effective before, without even having to give it! I wish all our meds were that effective! No doubt our paths will cross again and maybe we wont be able to help next time. (We double checked before leaving scene that he had not collapsed around the corner-a ‘friend’ came and took care of him.)